Doctors Lounge - Orthopedics Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Osteoporosis
|babsthom - Tue Mar 27, 2007 5:10 pm||
Hello, I am a 56 year old female who has been treated for Cushing's Disease (surgical removal of the pituitary adenomai). As a results of my disease, my bones were damaged and I became osteoporotic. I have had somewhere between 8 and 10 vertebral fractures as well as rib fractures. I have been on large doses of calcium and have been treated with Fosamax and Actonel (not at the same time). The possibility of PTH injections has been mentioned but I do have some concerns about he fact that osteosarcoma is a possible complications of the medication as well as the fact there are not that many years of data to give a long-term picutre. Also I have recently heard that even though the durg was approved for people who have had unsuccessful results from Fosamar or Actonel, some are saying that the benefits of the injections are really not very good in people who have already been treated with the traditional osteoporosis medications, that it may be better for people with osteoporosis as a first-line of treatment.
Well, I'm a little confused as I have heard different ideas about how effective this might be. Obviously I don't want to take any medication which presents a potentially serious complication but on the other hand, I don't want to rob myself of the possibility of having some significant improvement in my bone condition.
|Dr. Chan Lowe - Fri Mar 30, 2007 11:27 pm||
Medications such as Fosamax and Actonel have been around for a little while and are generally considered appropriate treatments for osteoporosis.
PTH injections are a relatively new thing, I suspect. I was not aware that they were being done. PTH works to increase calcium resorption from bone (taking the calcium out of bone) so I don't really understand how this would help. Raising PTH levels would lead to decreased calcium supplies in bone-the opposite effect of what is desired.
My advise to you would be to discuss this possible treatment with 1) a doctor that is familiar with and has used this treatment (you don't want to be the first one to try it out) and 2) an endocrinologist who understands the mechanisms of PTH and calcium homeostatis very well. This will give you the best information to make an informed decision.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.